North Carolina, 2008

Damaging Wind in North Carolina, August 31, 2008

August 31, 2008 · NWS RAH · 1 event in 1 county or zone

A cold front moved into an unstable airmass across central North Carolina, producing scattered thunderstorms. One of the storms briefly became severe in Wilson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cold front moved into an unstable airmass across central North Carolina, producing scattered thunderstorms. One of the storms briefly became severe in Wilson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 31, 1:50 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 31, 1:50 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT SUN AUG 31 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT. HIGH PRESSURE WILL
BUILD INTO CENTRAL NORTH CAROLINA BEHIND THE FRONT MONDAY AND
LINGER OVER THE REGION THROUGH MID WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 250 PM SUNDAY...

AT 17Z...THE SURFACE COLD FRONT WAS BEGINNING TO NOSE SOUTH TOWARD
NE NC.  SOUTH OF THE FRONT...THE AIRMASS REMAINS MUGGY WITH
DEWPOINTS IN THE LOW TO MID 70S. SHEAR AXIS EVIDENT ON WATER VAPOR
IMAGERY HAS DROPPED SOUTH ACROSS THE NC/VA BORDER...AND CONVECTION
HAS BEGUN TO FIRE JUST NORTH OF THE I-40 CORRIDOR.  CONVECTION IS
ALSO FIRING OVER SOUTHERN VA ALONG THE COLD FRONT. PER SPC
MESOANALYSIS...MIXED LAYER CAPES HAVE RISEN TO 1500 J/KG...AND
SURFACE BASED LIS ARE AS HIGH AS -5C ACROSS CENTRAL NC.
THUS...DEVELOPING CONVECTION WILL CONTINUE TO MOVE INTO A FAVORABLE
AIRMASS...AND WILL CONTINUE INTO THE EVENING HOURS. EVEN THOUGH THE
FREEZING LEVEL IS FAIRLY HIGH AT 14.5 KFT AND WIND PROFILES ARE
WEAK...A FEW STORMS REACHED SEVERE LEVELS LAST EVENING UNDER SIMILAR
CONDITIONS..SO A FEW STORMS COULD BECOME STRONG TO SEVERE. STORMS
WILL HAVE A LITTLE MORE MOTION FROM NE TO SW WITH A BIT STRONGER
STEERING FLOW...SO FLOODING SHOULD NOT BE AS MUCH OF A THREAT.

OVERNIGHT...DIURNAL CONVECTION WILL LESSEN IN COVERAGE... BUT WITH
WEAK UPPER-LEVEL FORCING AND DECENT LOW-LEVEL THETAE GRADIENT ALONG
THE FRONT....HAVE LEFT SLIGHT CHANCE POPS IN THE SW WITH SHOWERS
POSSIBLE. THE FRONT IS PROGGED TO BE MOST OF THE WAY THROUGH THE
CWA BY TOMORROW MORNING. OVERNIGHT LOWS WILL REFLECT THE DRYING AND
COOLING BEHIND THE FRONT FROM NE TO SW...63 TO 69.

ON MONDAY...UPPER-LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE
EASTERN US AND SURFACE HIGH PRESSURE WILL RIDGE DOWN THE EAST COAST
INTO THE AREA.  DEEP NORTHEASTERLY FLOW WILL DEVELOP BETWEEN THE
UPPER-LEVEL RIDGE AND THE CYCLONIC VORTEX ASSOCIATED WITH TS HANNA.
STRONG SUBSIDENCE BENEATH THE RIDGE WILL KEEP THE ATMOSPHERE
DRY...WHILE NORTHEASTERLY FLOW WILL HELP KEEP TEMPS A FEW DEGREES
COOLER THAN TODAY.. AS THICKNESSES DROP ABOUT 10-15 METERS ON
MONDAY.  HIGHS WILL RANGE FROM 84 TO 87...NW-SE UNDER MOSTLY SUNNY
SKIES.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 245 PM SUNDAY...

SUBSIDENCE CAUSED BY STRONG HIGH PRESSURE ALOFT WILL PROVIDE CENTRAL
NC WITH CLEAR SKIES AND WARM CONDITIONS TUESDAY AND WEDNESDAY.
THICKNESSES RISE INTO THE 1420S BY WEDNESDAY WHICH YIELDS MAX TEMPS
NEAR 90/LOWER 90S. MAX TEMPS TUE A SHADE ABOVE NORMAL WITH MID AND
UPPER 80S EXPECTED. MIN TEMPS WILL ALSO SHOW AN UPWARD TREND. DUE TO
ABNORMALLY DRY AIR OVER THE REGION...MIN TEMPS EARLY TUESDAY WILL
RANGE FROM THE MID/UPPER 50S NORTH TO AROUND 60. AS AIR MASS
MODERATES...MIN TEMPS BY WED NIGHT/THU MORNING SHOULD REBOUND TO THE
MID 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 225 PM SUNDAY...

FORECAST THROUGH THIS PERIOD STILL REMAINS HIGHLY UNCERTAIN AND WILL
LIKELY SEE ADJUSTMENTS AS CONFIDENCE IN TIMING INCREASES.

UPPER LEVEL RIDGE OVER THE REGION 12Z THU DIMINISHES AS A SLIGHTLY
AMPLIFYING S/W IN THE NORTHERN STREAM MOVES THROUGH THE NORTHERN
PLAINS. THE APPROACH OF THIS SYSTEM AND THE UPPER LEVEL RIDGE
OFFSHORE WILL PROVIDE THE MAIN STEERING MECHANISM FOR T.C. HANNA.
GFS HAS SHOWN SOME DECENT CONTINUITY WITH THE FORWARD SPEED OF HANNA
IN OUR VICINITY DURING THE PERIOD THU NIGHT THROUGH SATURDAY MORNING
BUT HAS VARIED A BIT AS FAR AS HOW FAR WEST/EAST IT GOES. ECMWF
00Z/31 RUN SLOWER COMPARED TO THE LATEST GFS BUT IT (ECMWF) HAS ALSO
DEMONSTRATED DECENT RUN-TO-RUN CONTINUITY. HPC/TPC COORDINATED
POINTS FOR SATURDAY AND SUNDAY ARE SLOWER THAN MODEL GUIDANCE.
GFS/ECMWF TIMING MAY NOT BE TOO FAR BASE AS POSITION/STRENGTH OF
UPPER RIDGE OFFSHORE AND APPROACH OF S/W IN THE NORTHERN STREAM
SHOULD BE ABLE TO ACCELERATE HANNA TO THE N-NE BY THE WEEKEND. WELL
SEE.

AS FAR AS SENSIBLE WEATHER....WILL MAINTAIN WARM/HOT AND DRY
CONDITIONS THU WITH UPPER RIDGE AND ITS SURFACE REFLECTION OVER
OUR REGION. WILL CONTINUE FORECAST OF INCREASING CLOUDINESS THU
NIGHT INTO FRI WITH CHANCE POPS FRI AND SLIGHTLY HIGHER CHANCE POPS
FRI NIGHT THROUGH SATURDAY. DID INCREASE WIND SPEEDS OVER THE EAST
HALF FRIDAY INTO SATURDAY. EXPECT A FAIRLY UNIFORM TEMP FIELD FRI
INTO SAT UNDER MOSTLY CLOUDY/OVERCAST SKIES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 150 PM SUNDAY...

AN UPPER-LEVEL SHEAR AXIS IS BEGINNING TO DROP SOUTH THROUGH THE
AREA THIS AFTERNOON.  CONVECTION HAS DEVELOPED ACROSS THE NORTHERN
PIEDMONT AND WILL CONTINUE TO INCREASE IN COVERAGE AND SPREAD
SOUTH.  RDU AND RWI TERMINALS WILL BE MOST AFFECTED THIS
AFTERNOON...WITH CBS POSSIBLE AROUND THE FAY TERMINAL INTO THE
EVENING HOURS.  A COLD FRONT WILL PUSH SOUTH THROUGH THE AREA
OVERNIGHT...BUT A FEW HOURS OF MFVR CONDITIONS ARE
POSSIBLE...ESPECIALLY SOUTH...BEFORE DRY AIR OVERTAKES THE CURRENT
MUGGY AIRMASS.  UPPER-LEVEL RIDGE AND AND SURFACE HIGH PRESSURE WILL
PRODUCE MOSTLY SUNNY SKIES AND PLEASANT FLYING CONDITIONS ON MONDAY.

LOOKING AHEAD...UPPER-LEVEL RIDGE AND SURFACE HIGH PRESSURE WILL
DOMINATE WEATHER CONDITIONS THROUGHOUT THE MID ATLANTIC REGION
THROUGH MIDWEEK...WITH PREDOMINATELY VFR CONDITIONS.  DEPENDING ON
THE DEVELOPMENT AND TRACK OF TS HANNA...UNSETTLED WEATHER WILL BE
POSSIBLE TOWARD THE END OF THE WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...BLS
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...BLS
Hazardous weather outlook, Aug 31, 9:00 AM EST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT SUN AUG 31 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-011000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1000 AM EDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS A COLD FRONT APPROACHES THE AREA FROM THE NORTH. A
FEW STORMS COULD BECOME STRONG TO SEVERE...WITH HAIL UP TO THE
SIZE OF NICKELS AND ISOLATED DAMAGING WINDS. TORRENTIAL DOWNPOURS
WITH THE THUNDERSTORMS MAY PRODUCE UP TO TWO INCHES OF RAIN IN
LESS THAN AN HOUR. THIS MAY LEAD TO BRIEF FLOODING OF STREETS AND
POOR DRAINAGE AREAS. THE BEST CHANCE FOR STRONG TO POTENTIALLY
SEVERE STORMS WILL BE BETWEEN 3 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RESIDENTS OF CENTRAL NORTH CAROLINA ARE ENCOURAGED TO MONITOR THE
PROGRESS OF TROPICAL CYCLONE HANNA AS THE WEEK PROGRESSES.
OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS AFTERNOON AND
THIS EVENING.

In the hours before

Special weather statement, Aug 31, 2:24 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT SUN AUG 31 2008

NCZ025>028-040>043-312030-
CHATHAM-DURHAM-EDGECOMBE-FRANKLIN-JOHNSTON-NASH-WAKE-WILSON-
324 PM EDT SUN AUG 31 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN
FRANKLIN...SOUTHERN DURHAM...SOUTHERN NASH...EDGECOMBE...WAKE...
CHATHAM...WILSON AND NORTHERN JOHNSTON COUNTIES THROUGH 430 PM EDT...

AT 324 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BUNN TO BETHESDA...AND NEAR TARBORO...MOVING
SOUTH AT 12 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR RALEIGH AROUND 415 PM
EDT...LINWOOD AND WILSON AROUND 430 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

WSS
Special weather statement, Aug 31, 3:06 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
406 PM EDT SUN AUG 31 2008

NCZ084-085-312100-
RICHMOND-SCOTLAND-
406 PM EDT SUN AUG 31 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND AND SCOTLAND
COUNTIES THROUGH 500 PM EDT...

AT 406 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LAUREL HILL...OR ABOUT 8 MILES NORTHWEST OF LAURINBURG...MOVING
SOUTHWEST AT 9 MPH.

THE STRONG THUNDERSTORMS WILL AFFECT LOCATIONS IN AND AROUND GIBSON
LAUREL HILL... DIGGS... AND HAMLET.

GUSTY WINDS OF 30 TO 40 MPH...PEA SIZED HAIL AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IN ADDITION... VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE
INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.

MWS
Special weather statement, Aug 31, 3:18 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT SUN AUG 31 2008

NCZ023>025-312115-
ALAMANCE-DURHAM-ORANGE-
418 PM EDT SUN AUG 31 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN ALAMANCE...
NORTHERN ORANGE AND NORTHERN DURHAM COUNTIES THROUGH 515 PM EDT...

AT 418 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ALTAMAHAW TO BAHAMA...OR ALONG A LINE EXTENDING
FROM 8 MILES NORTHWEST OF BURLINGTON TO 8 MILES NORTHWEST OF
CREEDMOOR...MOVING SOUTH AT 3 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... UNION RIDGE...
SCHLEY... CARR... AND ROUGEMONT... AND BAHAMA.

GUSTY WINDS OF 30 TO 40 MPH... VERY HEAVY RAINFALL... AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

BSD

The radar

The Raleigh/Durham radar (KRAX), 33 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
August 31, 3:46 PM EST
Where
Wilson County, 0.8 mi WNW of Wilkerson Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.705, -78.133

One tree was downed across Rock Ridge Road near Amber Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133911.